NWS Albany, NY wrote its last area forecast discussion before the first event at Aug 4, 12:45 PM EST, 1 hour 13 minutes earlier.
Area forecast discussion, Aug 4, 12:45 PM EST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
145 PM EDT Thu Aug 4 2022
.SYNOPSIS...
Dangerous and potentially record-breaking heat and humidity
settles over the forecast area Thursday. A cold front approaches
from the northwest later in the day providing a chance for
showers and thunderstorms. As the front proceeds to stall over
the region, warm and humid conditions persist into the weekend
along with showers and potential afternoon thunder.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A Heat Advisory is in effect for the Mohawk, Hudson and
Connecticut River Valleys as well as the central and southern
Taconics, western Ulster County, the southern Berkshires and
northwestern Connecticut from 11 am to 8 pm Thursday...
With the exception of the Adirondacks where clouds have
prevailed, temperatures have rise in the mid 80s to mid 90s,
with max heat indices in the mid 90s to lower 100s already early
this afternoon. Record highs still look attainable at KALB, KPOU
and KGFL, although clouds look to arrive earlier at KGFL.
We continue to monitor potential for isolated severe storms
this afternoon. Current radar showing quite large cluster of
storms developing across northern PA and south-central NY. The
coverage is greater than most of the CAMs has been indicating.
This area is still well to our south/west, so we will have to
see how much development can occur before peak heating
subsides. SPC Mesoanalysis indicating MLCAPE around 1000 J/Kg,
with substantial DCAPE of 800-1300 J/Kg from around the Saratoga
region southward as of 1 PM. Cloud cover has limited
instability and the severe threat across the Adirondacks. Deep
layer shear generally less than 20 kt and poor mid level lapse
rates (< 6 degC/Km) are mitigating factors to more widespread
severe storms today. Marginal Risk in place across much of the
area, which still seems reasonable, with the main threat
isolated damaging wind gusts due to steep low-level lapse rates
in a well-mixed environment. Will have to keep an eye on the
larger cluster of storms to our south and west to see if they
hold together.
.PREVIOUS[1055]...Satellite imagery showing clouds over the
Adirondacks are moving more northeast and not making much
progress southeastward, so current temperature forecast still
look to be in good shape across much of the area south/east of
the Adirondacks. Record highs will be challenged or broken at
Albany, Glens Falls and Poughkeepsie. KENX VAD wind profile
showing around 10-15 kt of wind from a W-SW direction, conducive
to downsloping off the Helderbergs and Catskills. Dewpoints are
generally in the mid to upper 60s and will likely even lower a
few degrees with deeper mixing this afternoon. So heat indices
in the upper 90s to lower 100s.
Sent a quick update to add southern Berkshire County to the Heat
Advisory. Maximum heat index values of around 100 are expected
today and mid 90s Friday there. Otherwise, no other changes at
this time.
High clouds passing over the region will largely clear early,
leaving plenty of sunshine for the majority of the day.
Temperatures warm quickly with widespread mid to upper 90s
likely throughout the Hudson, Mohawk, and other river valleys.
Some scattered sites may see triple digit temperatures, although
it's hard to say with any certainty. Guidance has consistently
shown 20-22C temps at 850 hPa, which line up well with upper 90s
at the surface when considering vertical mixing, but very dry
soils are also capable of heating rapidly given adequate
insolation. Dew point temperatures are expected to be in the low
70s at low elevations, a combination which will result in
dangerous conditions for populations vulnerable to excessive
heat.
A cold front arrives in the region from the northwest this
afternoon, resulting in a welcome opportunity for widespread
precipitation. With surface heat and humidity in place,
thunderstorms are possible during the frontal passage and the
Storm Prediction Center has newly included most of eastern New
York in a Marginal risk for severe thunderstorms on Thursday.
While low level lapse rates may support updrafts, the lack of
low level shear suggests any storms will be of the pulse
variety. Given deep vertical mixing ahead of the front yielding
a classic inverted-V profile, some intense downdrafts are
possible, so while no large scale organization of storms is
anticipated, some cells may result in localized strong
straightline winds.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/...
A Heat Advisory is in effect for the mid Hudson Valley, southern
Berkshires and northwestern Connecticut from noon to 8 pm
Friday...
The approaching front will stall over the region and provide
extended chances for showers and thunderstorms from Thursday
evening into the following days. Partly to mostly cloudy
conditions are likely, and surface humidity remains high through
the period. Lows each night struggle to fall very far given the
humid air mass, resulting in most locales only seeing mid to
upper 60s while the warmest spots stay in the low 70s. Highs
Friday and Saturday are a touch cooler than the peak of the heat
on Thursday, but remain in the 80s and low 90s for most
locations other than the highest peaks of the Adirondacks,
Catskills, and Greens where upper 70s to low 80s are expected.
Showery precipitation will remain through Saturday, with chances
each afternoon for diurnally forced thunderstorm development.
At this point, there is little to suggest these thunderstorms
will become severe, but given the high available moisture,
isolated heavy downpours are possible. The persistent dangerous
combination of heat and humidity will continue to present
safety risks to those working outdoors or who are in vulnerable
groups. Heat advisories have already been issued for Friday, and
it is likely that new advisories will need to be issued for
Saturday as well with the current forecast calling for heat
indices of 95-105F on both days.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Flat upper ridging in our region and with heat, humidity,
instability and diffuse convergence from the washed out front around
the region, isolated to scattered thunderstorms possible in the
afternoon and evening. Highs Sunday around 90 to mid 90s with 80s in
higher terrain. Heat headlines may be needed Sunday.
Upper troughing expected to slowly build east and south out of
Canada Monday and Tuesday with upper heights lowering and
boundary layer temperatures very gradually cooling. Better low level
convergence and upper dynamics build into our region as well and the
leading edge of better cold advection should track through our
region Tuesday afternoon and night. Cooling and drying expected
Wednesday but some lingering clouds and scattered showers possible
with the upper troughing continuing to build over our region.
So, chances for showers and thunderstorms increase Monday and
Tuesday with intervals of clouds and sun. Highs Monday in the upper
80s to lower 90s with around 80 to lower 80s higher terrain. Some
heat headlines may be needed again in the mid Hudson Valley Monday
as the heat and humidity slowly get pushed south and east and
eventually out of our region Tuesday and Wednesday as the upper
troughing builds more into our region.
Highs Tuesday with potentially more clouds and better coverage of
showers and storms and the leading edge of stronger boundary layer
cooling, in the 70s to lower 80s and around 70 to lower 70s higher
terrain. Possible lingering scattered showers and a slow breakup of
the clouds Wednesday with highs in the 70s to lower 80s and around
70 higher terrain.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
A weak frontal system will approach the area later this
afternoon and this evening, triggering scattered showers and
thunderstorms across the TAF sites. Went with TEMPO groups for
thunderstorms from approximately 20z to 01z which is the most
likely time for a passing thunderstorm at the TAF sites today.
Conditions will be VFR except for brief periods of MVFR with any
passing thunderstorm later today. In addition to MVFR
conditions, any stronger storm could have a brief period of
strong, gusty winds with speeds greater than 30 kts. The chance
of thunderstorms will dissipate after sunset, with dry weather
expected overnight. Overnight conditions will be mostly VFR, but
patches of low cloud or light fog could lower conditions to
MVFR between about 08z and 12z.
Friday will be another humid day, although not quite as hot as
today. Conditions will once again be mainly VFR, but scattered
thunderstorms will develop once again in the afternoon with
brief periods of MVFR possible.
Scattered thunderstorms will bring brief periods of strong,
gusty winds to parts of the area late this afternoon through
early this evening, with gusts over 30 kts possible. Otherwise,
southwest winds will average 10 kts or less today. Light
variable winds will occur tonight, then southerly winds will
average 10 kts or less on Friday.
Outlook...
Friday Night: Moderate Operational Impact. Chance of
SHRA...TSRA.
Saturday: Moderate Operational Impact. Chance of
SHRA...TSRA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: Moderate Operational Impact. Chance of SHRA...TSRA.
Sunday Night: Low Operational Impact. Slight Chance of
SHRA...TSRA.
Monday: Moderate Operational Impact. Chance of
SHRA...TSRA.
&&
.FIRE WEATHER...
Hot and humid weather returns on Thursday with increasing
chances for showers and thunderstorms in the afternoon ahead of
an approaching cold front. It will not be as hot on Friday but
still humid with additional showers and thunderstorms as the
front stalls overhead.
Minimum RH values will be 35 to 55 percent Thursday afternoon,
then rebound to near 100 percent Thursday night. Minimum RH
values will drop to 50 to 65 percent Friday afternoon before
again rebounding to near 100 percent Friday night.
Light and variable winds early Thursday will become south to
southwest at 5-15 mph during the day. Winds will again become
light and variable Thursday night and persist into Friday.
&&
.HYDROLOGY...
The best chance for scattered to numerous showers and
thunderstorms will be Thursday, Friday, and Saturday afternoons
and evenings as the slowly approaching frontal system stalls
over the region. Any showers or thunderstorms could contain
some locally heavy downpours and lead to ponding of water on
roads and in areas of poor drainage, but more widespread
flooding issues are not expected. Scattered showers and
thunderstorms could linger through the weekend.
For details on specific area rivers and lakes, including
observed and forecast river stages and lake elevations, please
visit the Advanced Hydrologic Prediction Service /AHPS/ graphs
on our website.
&&
.CLIMATE...
Current Record Highs for August 4
Albany: 98 (1955, 1944)
Glens Falls: 93 (1928)
Poughkeepsie: 98 (1944)
Last 100-degree days
Albany: September 3, 1953 (100)
Glens Falls: August 7, 1918 (101)
Poughkeepsie: July 22, 2011 (102)
Highest All-Time Temperatures for August
Albany: 102 (August 7,1918)
Glens Falls: 101 (August 7, 1918)
Poughkeepsie: 104 (August 1, 1933)
&&
.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 8 PM EDT this evening for CTZ001-013.
Heat Advisory from noon to 8 PM EDT Friday for CTZ001-013.
NY...Heat Advisory until 8 PM EDT this evening for NYZ038>041-043-
049-050-052-053-059>061-063>066-083-084.
Heat Advisory from noon to 8 PM EDT Friday for NYZ064>066.
MA...Heat Advisory until 8 PM EDT this evening for MAZ025.
Heat Advisory from noon to 8 PM EDT Friday for MAZ025.
VT...Heat Advisory until 8 PM EDT this evening for VTZ015.
&&
SYNOPSIS...Picard
NEAR TERM...Picard/JPV
SHORT TERM...Picard
LONG TERM...NAS
AVIATION...MSE/NAS
FIRE WEATHER...Picard/Rathbun
HYDROLOGY...Picard/Rathbun
CLIMATE...Special weather statement, Aug 4, 1:34 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Albany NY
234 PM EDT Thu Aug 4 2022
NYZ038>040-082-041915-
Southern Fulton NY-Northern Fulton NY-Southern Herkimer NY-
Montgomery NY-
234 PM EDT Thu Aug 4 2022
...A strong thunderstorm will impact portions of southwestern Fulton,
southeastern Herkimer and northwestern Montgomery Counties through
315 PM EDT...
At 234 PM EDT, Doppler radar was tracking a strong thunderstorm near
Springfield, or 10 miles south of Little Falls, moving northeast at
30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Johnstown, Canajoharie, Fonda, Fort Plain, St. Johnsville, Ephratah,
Oppenheim, Fultonville, Palatine Bridge, Nelliston, Cook Corners,
Salt Springville, Mindenville, Davys Corners, Fical Corners, Ripple
Corners, McKinley, West Saint Johnsville, Sand Hill and Newkirk.
This includes Interstate 90 near exit 29.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4293 7495 4318 7455 4296 7434 4283 7467
4290 7488 4286 7489
TIME...MOT...LOC 1834Z 235DEG 26KT 4290 7480
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
TAW